Wisconsin, 2011

Heavy Snow in Wisconsin, April 19, 2011

April 19, 2011 · NWS GRB · 11 events in 11 counties and zones

A fast morning area of low pressure brought copious amounts of moisture into the state. Very heavy snow, falling at 2 inches per hour at times, was accompanied by lightning and thunder.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A fast morning area of low pressure brought copious amounts of moisture into the state. Very heavy snow, falling at 2 inches per hour at times, was accompanied by lightning and thunder. Six to ten inches of snow fell across central and east central Wisconsin, much of it six hours.

The highest snowfall totals included 10.1 inches at Green Bay (Brown Co.), 9.5 inches at Casco (Kewaunee Co.), 9.4 inches at Appleton (Outagamie Co.), 7.2 inches at Poy Sippi (Waushara Co.), 7.0 inches at New London (Waupaca Co.), 6.9 inches at New Holstein (Calumet Co.), 6.5 inches at Francis Creek (Manitowoc Co.), 6.4 inches at Oshkosh (Winnebago Co.) and Amherst (Portage Co.) and 6.0 inches at Forestville (Door Co.) and Wisconsin Rapids (Wood Co.).

The 10.1 inches of snow that fell in Green Bay set a record for the greatest daily snowfall so late in the season. It also increased the seasonal total to 92.6 inches, the third highest since record keeping began in Green Bay in the 1880's.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 19, 1:59 PM CST, 1 minute earlier.

Area forecast discussion, Apr 19, 1:59 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
259 PM CDT TUE APR 19 2011

.SHORT TERM...TONIGHT AND WEDNESDAY.

LATEST RUC ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW SURFACE LOW
PRESSURE MOVING INTO CENTRAL MISSOURI AND A WARM FRONT EXTENDING
OVER THE OHIO VALLEY.  LARGE AREA OF UPPER DIVERGENCE AND AREA OF
700-600MB FGEN IS CONTRIBUTING TO A FAIRLY BEEFY AREA OF MODERATE TO
HEAVY SNOW OVER CENTRAL AND EAST CENTRAL THIS AFTERNOON.  THIS BAND
OF HEAVY PRECIPITATION HAS BEEN BACK BUILDING INTO CENTRAL IOWA OVER
THE PAST FEW HOURS.  WET BULB TEMPERATURES HAVE COOLED AS THE HEAVY
SNOW HAS WORKED INTO THE SOUTHERN FOX VALLEY...YIELD ACCUMULATIONS
ON GRASSY SURFACES...THOUGH WEB CAMS INDICATE VERY LITTLE
ACCUMULATIONS ON ROAD SURFACES SO FAR.  AS THE LOW PRESSURE MOVES
INTO THE NORTHERN OHIO VALLEY AND SOUTH-CENTRAL GREAT LAKES
TONIGHT...SNOW ACCUMULATIONS AND HEADLINES ARE THE MAIN FORECAST
CONCERN.

TONIGHT...AREA OF LOW PRESSURE WILL MOVE ALONG THE STALLED
BAROCLINIC ZONE OVER CENTRAL ILLINOIS/INDIANA TO LAKE ERIE BY 12Z
WED.  NORTH OF THIS LOW TRACK...SHORTWAVE TROUGH OVER THE CENTRAL
PLAINS WILL TRACK NE OVER THE WESTERN GREAT LAKES...WHICH WILL HELP
GENERATE MID-LEVEL FGEN AND UPPER DIVERGENCE AHEAD OF THIS FEATURE.
LATEST RADAR IMAGERY SUGGESTS AREA OF WARNING CRITERIA SNOW MAY BE A
LITTLE NARROWER THAN CURRENTLY FORECAST...THOUGH THERE IS ENOUGH
CONVECTIVE LOOKING SIGNATURES OVER SOUTHERN WISCONSIN THAN MAY
CONGEAL AGAIN OVER THE SOUTHERN FOX VALLEY LATE THIS AFTERNOON INTO
THE EVENING.  BEST CROSS-HAIR SIGNATURE AND LARGE-SCALE ASCENT WILL
OCCUR THIS EVENING...THEN MOVE TO THE EAST DURING THE LATE EVENING
AND OVERNIGHT HOURS.  MEANWHILE ACROSS THE NORTH-CENTRAL
WISCONSIN...DRY AIR AS SHOWN BY DEWPOINTS IN THE MIDDLE TEENS HAVE
PREVENTED PRECIP FROM REACHING NORTH OF ROUTE 29 SO FAR THIS
AFTERNOON.  IT WILL TAKE AWHILE TO OVERCOME THIS DRY AIR...BUT RADAR
UPSTREAM OVER SE MN SUGGESTS N-C WISCONSIN WILL STILL RECEIVE SOME
SNOW.  WITH THE SNOW MOST LIKELY NOT ARRIVING UNTIL THIS
EVENING...CAN SEE A 2-4 INCH SWATH FROM ONEIDA/LINCOLN TO
FLORENCE/NORTHERN MARINETTE COUNTIES.  AS A RESULT AND WITH
COORDINATION FROM SURROUNDING OFFICES...WILL DOWNGRADE HEADLINES TO AN
ADVISORY FOR LINCOLN/LANGLADE/NORTHERN MARINETTE.  STILL SEE
POTENTIAL FOR AMOUNTS GREATER THAN 5 INCHES IN THE REMAINING WARNING
AREA...WHICH IN COMBINATION WITH STRENGTHENING NE WINDS...COULD
STILL MEET WARNING CRITERIA.  EXTRAPOLATING RADAR WITH A BLEND OF
SOME VERY SHORT RANGE MODELS WOULD PUT THE HEAVIEST SWATH OF SNOW
FROM ABOUT WISCONSIN RAPIDS AND WAUTOMA TO GREEN BAY AND STURGEON
BAY WHERE WILL GO WITH 6-8 INCHES.  ROADWAYS WILL STILL SEE LESS
THAN GRASSY SURFACES...BUT DO EXPECT ROADWAYS TO BEGIN ACCUMULATING
LATE THIS AFTERNOON OR EARLY THIS EVENING...CLOSER TO SUNSET.

WEDNESDAY...ALTHOUGH THE MAIN FORCING WILL MOVE TO THE EASTERN GREAT
LAKES...SHORTWAVE TROUGH OVER THE NORTHERN PLAINS WILL MOVE ACROSS
THE WESTERN GREAT LAKES DURING THE MORNING...WITH PLENTY OF
LINGERING LOW LEVEL MOISTURE HANGING AROUND THROUGH THE DAY. SOME
MID AND UPPER LEVEL MOISTURE WILL MOVE FROM WEST TO EAST ACROSS THE
FORECAST AREA WITHIN THE UPPER TROUGH...WHICH WILL LEAD TO OCCASIONAL
LIGHT SNOW IN THE MORNING.  SOME RAIN MAY MIX IN THE AFTERNOON AWAY
FROM THE HIGHER TERRAIN AS THE ABOVE FREEZING BL LAYER GROWS TO
ABOUT 1.5KFT.  ANY ADDITIONAL ACCUMS WILL BE MAINLY CONFINED TO THE
MORNING WHEN TEMPERATURES ARE NEAR OR BELOW FREEZING.  NORTHEAST TO
NORTH WINDS WILL ALSO BE DIMINISHING IN THE MORNING.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY.

FLAT FLOW PATTERN TO BECOME MORE AMPLIFIED BY EARLY NEXT WEEK.
THE DEGREE OF AMPLIFICATION REMAINS IN CONTENTION THOUGH. IN THE
MEANTIME DEALING WITH WAVES MOVING THROUGH FLOW WITH NOT A LOT OF
CONSISTENCY BETWEEN MODELS AND MODEL RUNS. MOST HAVE HIGHLIGHTED
FRI FOR NEXT CHANCE OF PRECIPITATION. HAVE FOLLOWED BLEND OF NAM
AND EUROPEON WHICH INDICATE TWO WAVES TO MOVE THROUGH FRI INTO
SAT. INITIAL SYSTEM PASSES MAINLY TO THE SOUTH. SECOND MAINLY
NORTH FRI NIGHT. MODEL SOUNDINGS CONTINUE TO INDICATE MAINLY
DEALING WITH RAIN. WILL NOT MAKE ANY BIG CHANGES TO CURRENT POPS
WITH LOW CONFIDENCE IN FINAL SOLUTIONS.

BY SUN...EUROPEAN CONTINUES TREND TO DEEPEN TROUGH OVER THE
WEST...PUMPING HEIGHTS TO NEAR 570 OVER WI MON AFTN. GFS ENSEMBLE NOT
AS AMPLIFIED...AND NOT SHOWING SIG AMOUNT OF SPREAD BETWEEN
MEMBERS SAME PERIOD. WILL LEAN TOWARDS ENSEMBLE FORECAST AND
TEMPER WARM-UP A BIT...WITH 60S MON AND TUE.
&&

.AVIATION...SWATH OF MODERATE TO HEAVY SNOW WILL IMPACT CENTRAL AND
NORTHEAST WISCONSIN THIS AFTERNOON THROUGH THIS EVENING AS LOW
PRESSURE TRACKS ACROSS THE CENTRAL MISSISSIPPI VALLEY.  ATW/GRB WILL
BE THE MOST IMPACTED WITH VLIFR VSBYS AND LIFR CIGS...BUT AUW/CWA
WILL ALSO SEE THEIR VSBY AND CIGS FALL TO POSSIBLY LIFR TERRITORY.
IMPROVING CONDITIONS WILL BE ARRIVING LATE THIS EVENING AND INTO THE
OVERNIGHT HOURS AS THE SNOW MOVES OUT.  SOME IFR CIGS WILL REMAIN
PRESENT OVER THE CENTRAL AND EAST-CENTRAL TAF SITES THOUGH VSBYS
WILL IMPROVE.  CONDITIONS TO LIKELY STAY MVFR TOMORROW WITH
OCCASIONAL LIGHT SNOW SHOWERS AND FLURRIES.  RHI WILL RECEIVE A
GLANCING BLOW WITH MAINLY MVFR CIGS/VSBYS.
&&

.MARINE...FORECASTED INCREASING SURFACE WINDS BY TONIGHT EASILY
SUPPORT SCA CONDITIONS...AND GALE CRITERIA MAY BE MET AS WELL. BEST
CHANCE OF GALES WILL ARRIVE MID-EVENING THROUGH THE OVERNIGHT
HOURS.  LATEST GUIDANCE SUPPORTS FLIRTING WITH GALES OVER THIS
TIME.  WILL HANG WITH SMALL CRAFT CONDITIONS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 7 AM CDT WEDNESDAY FOR WIZ020>022-030-
031-035>040-045-048>050-073-074.

WINTER WEATHER ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR WIZ010>013-
018-019.

&&

MPC/TE
Hazardous weather outlook, Apr 19, 9:46 AM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1046 AM CDT TUE APR 19 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-201600-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1046 AM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS TRAVEL CONDITIONS WILL DEVELOP THIS AFTERNOON AND
CONTINUE INTO TONIGHT AS A LATE WINTER STORM SYSTEM TRACKS OVER
THE REGION. CONFIDENCE IS GROWING THAT PRECIPITATION TYPE WILL
REMAIN ALL SNOW...WHICH BETWEEN 5 TO 8 INCHES OF TOTAL SNOWFALL IS
ANTICIPATED BY WEDNESDAY MORNING. SNOW AMOUNTS WILL VARY DEPENDING
ON HOW MUCH OF THE SNOW MELTS WITH CONTACT WITH THE GROUND. PLEASE
SEE THE LATEST WINTER WEATHER HEADLINES FOR MORE INFORMATION.

IF YOU HAVE TRAVEL PLANS TODAY AND TONIGHT...BE SURE TO MONITOR
LATER FORECASTS FOR UPDATED INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS TRAVEL CONDITIONS WILL CONTINUE INTO WEDNESDAY AS LIGHT
SNOW LINGERS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-201600-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1046 AM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL DEVELOP TODAY AND
CONTINUE INTO TONIGHT. A SHORT PERIOD OF NORTHEAST GALES IS
POSSIBLE FROM THIS EVENING INTO THE EARLY OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL LINGER INTO WEDNESDAY.

MPC

In the hours before

Local storm report, Apr 19, 11:27 AM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1227 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     SNOW             WAUTOMA                 44.06N 89.28W
04/19/2011  M0.8 INCH        WAUSHARA           WI   PUBLIC

            MDT SNOW FALLING.

&&

SAC
Local storm report, Apr 19, 12:04 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
104 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     HEAVY SNOW       KING                    44.33N 89.13W
04/19/2011  M1.0 INCH        WAUPACA            WI   TRAINED SPOTTER

            MAINLY ON GRASSY SURFACES. STARTING TO STICK TO ROADS.

&&

TERIE
Local storm report, Apr 19, 1:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
214 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             4 NE WAUTOMA            44.10N 89.22W
04/19/2011  M2.1 INCH        WAUSHARA           WI   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow. Local standard time, as filed.

Heavy Snow, Door

When
April 19, 2:00 PM CST to 8:00 PM CST
Where
Door forecast zone
Reported by
COOP Observer
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Heavy Snow, Wood

When
April 19, 2:00 PM CST to 8:00 PM CST
Where
Wood forecast zone
Reported by
COOP Observer
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Heavy Snow, Portage

When
April 19, 2:00 PM CST to 8:00 PM CST
Where
Portage forecast zone
Reported by
Trained Spotter
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Heavy Snow, Waupaca

When
April 19, 2:00 PM CST to 8:00 PM CST
Where
Waupaca forecast zone
Reported by
COOP Observer
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Heavy Snow, Outagamie

When
April 19, 2:00 PM CST to 8:00 PM CST
Where
Outagamie forecast zone
Reported by
COOP Observer
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Heavy Snow, Kewaunee

When
April 19, 2:00 PM CST to 8:00 PM CST
Where
Kewaunee forecast zone
Reported by
Trained Spotter
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Heavy Snow, Waushara

When
April 19, 2:00 PM CST to 8:00 PM CST
Where
Waushara forecast zone
Reported by
Trained Spotter
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Heavy Snow, Winnebago

When
April 19, 2:00 PM CST to 8:00 PM CST
Where
Winnebago forecast zone
Reported by
COOP Observer
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Heavy Snow, Calumet

When
April 19, 2:00 PM CST to 8:00 PM CST
Where
Calumet forecast zone
Reported by
COOP Observer
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Heavy Snow, Manitowoc

When
April 19, 2:00 PM CST to 8:00 PM CST
Where
Manitowoc forecast zone
Reported by
COOP Observer
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

Heavy Snow, Brown

When
April 19, 2:00 PM CST to 8:00 PM CST
Where
Brown forecast zone
Reported by
Official NWS Observations
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297454, 297455, 297456, 297457, 297459, 297460, 297461, 297462, 297463, 297464, 297466.